Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Canker Sores and HIV Infection
Jul 30, 2010

I'm at the end of my rope! I've been HIV+ for 5 1/2 years, and have always have very good numbers. High T-cells, always over 600... low viral load, always under 10,000. Four months ago, I actually had an undetectable viral load - and I have never been on medication!

However, about 1 year ago, I began getting canker sores... constantly. I have been getting them since I was a child, usually after biting my cheek. Nowadays, however, they are a constant, often come up in clusters, and as soon as they begin healing, one or more will arise. They are so painful and frustrating.

My doctor swapped one of them, and confirmed that they are not the result of a herpes infection. What could be the cause? Is it possible that my HIV infection, even with excellent numbers for the past 5 1/2 years, is the cause of this onslaught?

I also have to add... about three months ago, I started taking multivitamins, switched to Sensodyne toothpaste, and stopped eating sharp foods (no chips!). I have noticed an improvement in the number of canker sores, and a reduction in their size and duration - but they are not completely gone...

So, any ideas? Are there any more tests I can run to figure out what else could be the cause? Or maybe... it's time to start meds? Maybe my HIV infection is the cause?

Thank you so much for your help! :)

Response from Dr. Henry

Cancer sores (aphthous ulcers) are fairly common in general population (and often frustrating) and are likely more common in HIV+ persons even with good CD4 counts. Often cause is idiopathic in general population (unknown cause). A modest subset seem to get better with zinc supplementation in my experience. I can't say with high confidence that starting HIV meds will decrease the problem-it could help but data on that is limited. KH



Previous
Rash with blisters
Next
parotid glands

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement